Vitamin B12 and Acne
I was hoping this day would never come – the day that I had to admit there might be some potential side effects to vitamin B12 supplements!
I have heard from a few people over the years that they had a reaction to vitamin B12 supplements. In those cases, it was not clear whether it was the actual vitamin B12 or possibly another chemical that was included in the supplement preparation.
But in June of 2010, someone wrote me saying that there had been some discussion on a German Blog that several people started getting “bad” skin after taking b12 supplements. As I am not a reader of German, I noted it but did not research further.
Then, on October 27, someone commented on the Will a Multivitamin Cover B12 Needs? post, saying they had developed acne after supplementing with vitamin B12.
I did some more research and found some cases in the scientific literature in which vitamin B6 and/or vitamin B12 was thought to be the cause of acne and rosacea. I have added the page Side Effects of B12 Supplements to Vitamin B12: Are You Getting It? in order to alert people to this possibility.
It would be good to know what sort of dose could typically cause this problem, how much of a culprit vitamin B12 is compared to vitamin B6, and if all forms of vitamin B12 are implicated. I found very little on it and the most recent report was from 2001, so it is not an area of much study at this point.
Of course, if you suspect high doses of vitamin B12 to be causing a problem for you, opt for smaller doses more often (see Recommendations).